A therapeutic dose of ketoprofen causes acute gastrointestinal bleeding, erosions, and ulcers in rats
Department of Animal Medicine; Department of Cancer Biology; Department of Pediatrics
Medical Subject Headings
Ketoprofen; Rats; Intestine, Small; Intestinal Mucosa; Gastrointestinal Diseases
Animal Sciences | Laboratory and Basic Science Research
Perioperative treatment of several rats in our facility with ketoprofen (5 mg/kg SC) resulted in blood loss, peritonitis, and death within a day to a little more than a week after surgery that was not related to the gastrointestinal tract. Published reports have established the 5-mg/kg dose as safe and effective for rats. Because ketoprofen is a nonselective nonsteroidal antiinflammatory drug that can damage the gastrointestinal tract, the putative diagnosis for these morbidities and mortalities was gastrointestinal toxicity caused by ketoprofen (5 mg/kg). We conducted a prospective study evaluating the effect of this therapeutic dose of ketoprofen on the rat gastrointestinal tract within 24 h. Ketoprofen (5 mg/kg SC) was administered to one group of rats that then received gas anesthesia for 30 min and to another group without subsequent anesthesia. A third group was injected with saline followed by 30 min of gas anesthesia. Our primary hypothesis was that noteworthy gastrointestinal bleeding and lesions would occur in both groups treated with ketoprofen but not in rats that received saline and anesthesia. Our results showed marked gastrointestinal bleeding, erosions, and small intestinal ulcers in the ketoprofen-treated rats and minimal damages in the saline-treated group. The combination of ketoprofen and anesthesia resulted in worse clinical signs than did ketoprofen alone. We conclude that a single 5-mg/kg dose of ketoprofen causes acute mucosal damage to the rat small intestine.
Rights and Permissions
Citation: J Am Assoc Lab Anim Sci. 2012 Nov;51(6):832-41. Link to article on publisher's website
Shientag, Lisa J.; Wheeler, Suzanne M.; Garlick, David S.; and Maranda, Louise, "A therapeutic dose of ketoprofen causes acute gastrointestinal bleeding, erosions, and ulcers in rats" (2012). Clinical Research and National Children's Study. 10.